Editor's Correspondence
April 11, 2011

Gastroesophageal Reflux Disease Stimulation of NSAID-Associated Atrial Fibrillation

Author Affiliations

Author Affiliation: Department of Family Practice, University of California Davis Medical School, Davis.


Copyright 2011 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2011

Arch Intern Med. 2011;171(7):702-710. doi:10.1001/archinternmed.2011.107

The association between atrial fibrillation (AF) and nonsteroidal anti-inflammatory drug (NSAID) use demonstrated by De Caterina et al1 may be augmented by at least 2 common mechanisms not included among those that they proposed. Reflux esophagitis is extremely common during NSAID use and has been independently associated with AF2; its treatment with protein pump inhibitors (PPIs) has been associated with less frequent AF.3,4 Prolonged, habitual, physical effort, which may increase NSAID use, may also induce a much greater frequency of AF,5 potentially contributing to the NSAID-AF association.

First Page Preview View Large
First page PDF preview
First page PDF preview